Nebraska, 2022

Drought in Nebraska, April 19 to 30, 2022

April 19 to 30, 2022 · NWS GID · 4 events in 4 counties and zones

S. Drought Monitor as a steadily-worsening late-winter/early-spring drought situation peaked in intensity, driven by significant precipitation/snowfall deficits since late-fall 2021.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For at least some portion of April 2022, 21 of the 24 South Central Nebraska counties were completely-or-partially assigned either Severe (D2) or Extreme (D3) Drought by the U.S. Drought Monitor as a steadily-worsening late-winter/early-spring drought situation peaked in intensity, driven by significant precipitation/snowfall deficits since late-fall 2021. Exacerbating the situation were relentless winds, as this was in fact the area's overall-windiest April since at least 1951 (per analysis of Grand Island airport data). As for significant drought impacts, the combination of dryness and intense winds sparked two of the largest, most destructive wildfires in at least several decades within South Central Nebraska. Both of these infernos affected far southwestern portions of the local area: 1) The Road 739 Fire in Gosper/Furnas counties that flared up April 7th...2) The Road 702 Fire that began April 22nd and impacted western portions of Furnas County (but more so Red Willow County just outside this coverage area). April marked the third consecutive month with at least D2 assigned to a portion of the local domain and was the second straight month with D3. Specifying more county-based drought category detail, April began with at least portions of four far northern counties in D3: Valley (the entire county), Greeley, Sherman and Howard (the remainder of these counties started the month with D2). In addition, at least portions of 13 other counties started the month assigned at least D2: Nance, Merrick, Polk, Dawson, Buffalo, Hall, Hamilton, York, Gosper, Phelps, Kearney, Furnas and Harlan. During the latter half of the month, both D3 and D2 increased in coverage to include parts of several more counties. Specifically, D3 expanded to also include portions of: Nance, Dawson, Buffalo, Gosper and Furnas, while D2 expanded to include much of: Adams, Clay and Fillmore. Outside of the worse-off D3/D2 zones, only Webster, Nuckolls and Thayer counties spent April categorized in Moderate Drought (D1).

Turning to April 2022 precipitation data, roughly 90 percent of the 24-county area measured at least slightly below normal precipitation (mainly less than 2.75 inches), and roughly half of places less than half their April normal (mainly less than 1.40). For all locales, the vast majority of April precipitation fell during the final 10 days. The very-driest places of all (greatest concentrations of totals less than 0.50) focused within far southeast local counties (Thayer/Nuckolls) and also the southwestern half of Furnas County. Meanwhile, of the roughly 10 percent of South Central Nebraska that received at least slightly above normal precipitation (at least 3-4), this mainly concentrated within portions of far northeast counties including Nance/Merrick, along with portions of Harlan and northern Furnas counties. Furnas County actually observed a particularly large gradient in April precipitation between northern and southwestern areas, with NWS/CoCoRaHs observer totals ranging from as much as 3.66 in Arapahoe to merely 0.48 in Wilsonville. Prior to parts of the area receiving late-April rains, the start of meteorological spring had been incredibly dry, setting the stage for the aforementioned large wildfires in/near Furnas County (along with many smaller fires scattered across South Central Nebraska). As just a few examples of remarkably dry March 1-April 27 precipitation totals from NWS observers: 1) Greeley: 0.25 (7 percent of normal)...2) Ord: 0.34 (8% of normal)...3) Elwood 8S: 0.55 (17% of normal).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 18, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, Apr 18, 11:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1248 AM CDT Tue Apr 19 2022

...AVIATION UPDATE...

.DISCUSSION...(This evening through Monday)
Issued at 359 PM CDT Mon Apr 18 2022

Been a quiet, pleasant start to the work week across the area.
Aloft, upper air and satellite data show northwesterly flow in
place, set up between low pressure making its way into the Great
Lakes region and broad ridging over the Rockies. Started out the
day with a swath of mid-level cloud cover bringing partly cloudy
skies to part of the CWA, but have diminished, and current skies
are clear/mostly clear. At the sfc, a cold front made its way
through overnight, and has pushed well south of the area. High
pressure has been gradually building in today, with the axis
draped cross western portions of the the CWA. We started out the
day with more locations reporting gusty NW winds, but with time as
the high has been building in, winds have diminished from west to
east. Temps/dewpoints have worked out pretty well today, which
has resulted in the entire CWA seeing relative humidity fall
to/below 20 percent. The thing keeping the area from seeing
widespread critical fire conditions has been those winds tapering
off. The ENE half of the CWA still seeing near-critical conditions
here at mid-afternoon, and the edge of the CWA border is going to
see critical conditions for at least a brief period today...but
because of the trend winds, held off on any formal fire headline.

Tonight into Tuesday...

Overall, no significant chances were made to the forecast. Models
are in good agreement showing the currently upper level NWrly flow
turning more zonal with time tonight and into Tuesday, as that
broad ridging moves in from the Rockies. This pattern is not
favorable for any disturbances of note to impact the area, but the
forecast isn't completely precip-free. Near/just after sunrise
Tuesday, some models continue to show the potential for some
scattered showers to develop along increased lift via lower-level
jet/advection nosing into the region. At this point any of these
showers look to barley clip south- southeast portions of the CWA
during the morning hours, if they do at all...some models keep us
dry.

The main story for this time frame lies with winds ramping up yet
again across the region for the daytime hours on Tuesday. As the
area of sfc high pressure currently over the area slides off to
the east tonight, winds will turn back to the south, remaining
that way into Tuesday. Models are in good agreement showing a
tighter pressure gradient developing across the Plains, sitting
between that slowly departing sfc high and deepening low pressure
over the High Plains. Sustained southerly speeds around 30 MPH are
likely, with gusts of 40-45 MPH possible. Afternoon temperatures
look to be a bit warmer, reaching the mid-50s east to upper-60s
west, but the southerly flow should also bring in increased
dewpoints. Minimum relative humidity values in the afternoon are
currently forecast in the upper 20 to mid 30 percent
range...sub-25 percent would trigger a near-critical mention in
the HWO, with sub-20 percent being critical. So at this point the
forecast isn't reaching either one of those two thresholds.

Wednesday and Thursday...

Late Tuesday night into Wednesday morning the first of a few
disturbances looks to cross the region, bringing more PoPs to the
forecast. Models are in pretty good agreement with the general
story, showing a more organized close low pressure system passing
along the US/Can border, while a not-as-potent mid-level shortwave
trough axis swings through the Central Plains. There are still
some differences between models with just how much QPF there is
across the CWA, but generally agree this even wouldn't bring
notable amounts. Most models are more showery/scattered in nature,
mainly affecting areas along/east of HWY 281 and roughly
along/north of HWY 92. Models show the potential for a bit of
instability to work its way into the area, so can't rule out some
non-severe storms. Agreement is pretty good that any precip that
develops would be pushing off to our east near midday/early
afternoon, leaving the rest of the day dry. Current forecast has
things staying dry through Wed night into the day on Thursday.

This disturbance will bring a sfc frontal boundary through the
area on Wednesday, ushering in a shot of gusty NWrly winds, but
not really a shot of colder air...as highs on Wed are forecast to
reach the mid 60s to lower 70s. Drier air with the front drops
afternoon dewpoints back into the 20s/30s, and the resulting RH
values means at least near-critical fire weather concern make a
return. These NWrly winds look to be short-lived, turning back to
the southeast on Thursday...but there is some uncertainty with
their speeds. Some models show Thursday again on the gusty side,
and with highs a touch warmer in the mid-70s, fire weather
concerns will arise once again.

Thursday night and into the upcoming weekend...

Still looking at the potential at this being a more active period,
at least the start of it. Thursday night, models are showing the
upper level flow across the region transitioning to the southwest,
as a stronger storm system moves in from the West Coast.
Increased lower level jet/advection forcing returns, building in
from south to north, which will bring the potential for
preciptiation to the CWA. The better chances at this point look to
be across southern and eastern areas, but hard to have a ton of
confidence in the finer details at this point yet a few days away.
Instability will again be working its back into the area, so
thunderstorm chances return.

That activity is expected to keep pushing north with time Friday
morning, leaving at least part of the day Friday dry, ahead of the
arrival of stronger forcing. Late in the day Friday-Friday night,
the upper system is pushing through/out of the Rockies, with a
more organized low developing roughly near the WY/NE border.
Models show shortwave energy out of ahead of the main system
swinging from SW-NE during this period, driving the development of
thunderstorms...but there is still some uncertainty with exactly
where due to differences with sfc boundary placement. At this
point our chances would be tied to storms developing along the sfc
dry line, but models vary with just how far east it drives prior
to development. This looks to be our next best chance of storms,
including strong/severe storms.

During the day on Saturday, models show the main upper low
shifting northeast into the Dakotas, dragging better PoPs north
with it and pushing the better chances along the southward sfc
boundary east of the CWA. Overall models are on the drier side for
Sunday as well. Confidence that far out is not high...lot of
details to work out this week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1245 AM CDT Tue Apr 19 2022

Significant weather: Strong southerly winds gusting near 40kt
during the daytime hours Tuesday.

VFR conditions are expected through the period. Main concern will
be incr SSE to S winds towards dawn, and esp. just after sunrise.
Sustained winds of 20-25kt and gusts 35-40kt are expected from
mid-morning through early-mid afternoon. Winds will still be brzy
by Tue eve, but likely not as strong as earlier in the day. Most
clds will be high based cirrus, though there are some indications
for potential SCT deck near 5-6K ft, at times, during the daytime
hrs and again late in the period. Confidence: High.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Thies
Hazardous weather outlook, Apr 18, 1:39 PM CST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
239 PM CDT Mon Apr 18 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
239 PM CDT Mon Apr 18 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Near-critical conditions will continue this afternoon across
roughly the northeast half of the outlook area. Brief critical
conditions remain possible early this afternoon, mainly within
Nance, Merrick, Polk, and York counties before winds diminish
through the late afternoon hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional fire weather concerns will be possible later this week
and into the weekend. At this time, the worst combination of
gusty winds and low humidity looks to be Wednesday afternoon and
again Friday afternoon for at least the western half of the
coverage area.

During the day Tuesday, strong south-southeast winds will develop
across the entire outlook area. Sustained speeds of at least 25
to 30 MPH are likely, with gusts as high as 35 to 45 MPH.

There are several chances for at least isolated thunderstorms
within various portions of the outlook area, including Tuesday
night into Wednesday morning and Thursday night. However, the
best chance for thunderstorms will be Friday afternoon into
Friday night, and some of these storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Adams

When
April 19, 12:00 AM CST to April 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Clay

When
April 19, 12:00 AM CST to April 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Fillmore

When
April 19, 12:00 AM CST to April 30, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Franklin

When
April 19, 12:00 AM CST to April 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011903, 1011908, 1011909, 1011910.